Alert archive / New Mexico / Red Flag Warnings in 2009

Red Flag Warning 52, NWS Midland/Odessa, TX

June 12, 2009

NWS Midland/Odessa, TX issued this red flag warning at Jun 12, 2009, 4:05 AM MDT. It took effect at Jun 12, 2009, 11:00 AM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 12, 2009, 4:05 AM MDT (10:05 UTC)
In effect from
Jun 12, 2009, 11:00 AM MDT
Expired
Jun 12, 2009, 7:00 PM MDT
In force
8 hr
Issued by
NWS Midland/Odessa, TX

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KMAF 121005
RFWMAF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
505 AM CDT FRI JUN 12 2009

...A RED FLAG WARNING IS IN EFFECT THIS AFTERNOON FOR THE
GUADALUPE MOUNTAINS FOR LOW RH/S...WINDY CONDITIONS...AND VERY
HIGH FIRE DANGER...

.CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED OVER THE GUADALUPE
MOUNTAINS THIS AFTERNOON. SUSTAINED 20 FOOT WINDS WILL INCREASE
TO 15 TO 30 MPH WITH GUSTS OVER 35 MPH POSSIBLE. MINIMUM RH/S
WILL FALL TO NEAR 10 PERCENT OR JUST BELOW IN THE LOWER
ELEVATIONS.

NMZ114-TXZ258-130100-
/O.UPG.KMAF.FW.A.0047.090612T1700Z-090613T0100Z/
/O.NEW.KMAF.FW.W.0052.090612T1700Z-090613T0100Z/
GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ-GUADALUPE MOUNTAINS-
405 AM MDT FRI JUN 12 2009

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM MDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A RED
FLAG WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 7 PM
MDT THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

20 FOOT WINDS FROM THE SOUTHWEST AND WEST 15 TO 30 MPH...WITH GUSTS
OVER 35 MPH...RH/S NEAR 10 PERCENT AND VERY HIGH FIRE DANGER ARE
EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AVOID THE USE OF OPEN FLAMES OR ANY ACTIVITIES THAT MAY GENERATE
SPARKS.  ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO GROW
INTO DANGEROUS WIND-DRIVEN WILDFIRES.

&&

$$
2 follow-up statements
000 
WWUS84 KMAF 121906
RFWMAF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
206 PM CDT FRI JUN 12 2009

...A RED FLAG WARNING IS IN EFFECT THROUGH EARLY EVENING FOR THE
GUADALUPE MOUNTAINS FOR LOW RH/S...WINDY CONDITIONS...AND VERY
HIGH FIRE DANGER...

.CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED OVER THE GUADALUPE
MOUNTAINS THROUGH EARLY EVENING. SUSTAINED 20 FOOT WINDS WILL
INCREASE TO 15 TO 30 MPH WITH GUSTS OVER 35 MPH POSSIBLE. MINIMUM
RH/S WILL FALL TO 10 TO 15 PERCENT.

NMZ114-TXZ258-130100-
/O.CON.KMAF.FW.W.0052.000000T0000Z-090613T0100Z/
GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ-GUADALUPE MOUNTAINS-
106 PM MDT FRI JUN 12 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING.

20 FOOT WINDS FROM THE SOUTHWEST AND WEST AT 15 TO 30 MPH...WITH
GUSTS OVER 35 MPH...ALONG WITH RH/S NEAR 15 PERCENT AND VERY HIGH
FIRE DANGER ARE EXPECTED THROUGH EARLY EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AVOID THE USE OF OPEN FLAMES OR ANY ACTIVITIES THAT MAY GENERATE
SPARKS.  ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO GROW
INTO DANGEROUS WIND-DRIVEN WILDFIRES.

&&

$$
000 
WWUS84 KMAF 130106
RFWMAF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
806 PM CDT FRI JUN 12 2009

NMZ114-TXZ258-130215-
/O.EXP.KMAF.FW.W.0052.000000T0000Z-090613T0100Z/
GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ-GUADALUPE MOUNTAINS-
706 PM MDT FRI JUN 12 2009

...RED FLAG WARNING HAS EXPIRED...

THE RED FLAG WARNING IS NO LONGER IN EFFECT. 

WINDS WILL CONTINUE TO DIMINISH AND RH/S SLOWLY RISE THIS EVENING. 
THEREFORE...THE RED FLAG WARNING FOR THE GUADALUPE MOUNTAINS HAS
BEEN ALLOWED TO EXPIRE.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at Jun 12, 4:01 AM MDT, 4 minutes earlier.

Area forecast discussion, Jun 12, 4:01 AM MDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
501 AM CDT FRI JUN 12 2009

.DISCUSSION...
SKIES REMAIN MOSTLY CLEAR ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO
EARLY THIS MORNING AS WEST/SOUTHWEST FLOW ALOFT CONTINUES ON THE
NORTH SIDE OF THE PERSISTENT SUBTROPICAL RIDGE CENTERED ACROSS DEEP
SOUTH TEXAS AND ADJACENT NORTHERN MEXICO. THE DRYLINE HAS MANAGED TO
RETREAT AS FAR WEST AS THE CENTRAL PERMIAN BASIN. DRY AIR REMAINS
INTACT ACROSS THE REMAINDER OF THE FORECAST AREA.

ANOTHER DRY AND HOT DAY IS EXPECTED ACROSS THE REGION TODAY...AS THE
DRYLINE ONCE AGAIN PUSHES TO THE FAR EASTERN FRINGE OF THE CWFA.
TEMPERATURES MAY SURPASS 100 DEGREES ACROSS THE PERMIAN
BASIN...UPPER TRANS PECOS...AND THE SOUTHEASTERN NEW MEXICO PLAINS
WHERE 850 MB TEMPERATURES WILL RANGE FROM 30-32 C UNDERNEATH THE
SURFACE TROUGH AXIS.

SATURDAY NOW LOOKS TO BE SHAPING UP AS A POTENTIALLY ACTIVE DAY
ACROSS PORTIONS OF WEST AND SOUTHWEST TEXAS. THE FLOW ALOFT WILL
BECOME MORE SOUTHWESTERLY IN ADVANCE OF A DEEPENING UPPER LEVEL
TROUGH ACROSS CALIFORNIA. MODELS INDICATE THAT A SHORTWAVE
TROUGH...AND ASSOCIATED 90 KT UPPER JET...WILL LIFT NORTHEASTWARD
THROUGH THE ROCKIES AND SOUTHERN PLAINS LATE SATURDAY AFTERNOON. LOW
LEVEL MOISTURE IS ALSO EXPECTED TO REMAIN IN PLACE FARTHER WEST FROM
THE PERMIAN BASIN TO THE BIG BEND REGION DURING THE AFTERNOON. LIFT
AHEAD OF THE EJECTING TROUGH WILL COMBINE WITH STRONG SURFACE
HEATING...INCREASED INSTABILITY...MODERATE DEEP LAYER SHEAR AND
RATHER STEEP LAPSE RATES TO AID IN CONVECTIVE INITIATION GENERALLY
ALONG AND EAST OF THE MOUNTAINS SATURDAY AFTERNOON AND EVENING.
STORMS THAT DEVELOP WILL LIKELY BECOME SEVERE GIVEN THE AMPLE CAPE
AND SHEAR. ALSO OF INTEREST WILL BE A SOUTHWARD MOVING FRONTAL
BOUNDARY THAT MAY PUSH INTO THE NORTHEASTERN PERMIAN BASIN DURING
THE LATE AFTERNOON OR EVENING...WHICH MAY SERVE AS ADDITIONAL FOCUS
FOR CONVECTIVE DEVELOPMENT. FOR NOW HAVE INCREASED POPS TO LOW END
CHANCE...I.E. 30 PERCENT ACROSS THE WESTERN LOW ROLLING
PLAINS/EASTERN PERMIAN BASIN...AND THE LOWER TRANS PECOS REGION
SATURDAY. HAVE ALSO INCLUDED MENTION OF SEVERE WORDING IN THE
WEATHER GRIDS AND THE HWO. TEMPERATURES STILL LOOK HOT SATURDAY
AFTERNOON...ALTHOUGH POSSIBLY NOT QUITE AS HOT AS PREVIOUSLY THOUGHT
ACROSS FAR EASTERN AREAS GIVEN INCREASED MOISTURE AND ISOLATED TO
SCATTERED CONVECTION. STILL HAVE HIGHS NEAR OR ABOVE 100 GOING GIVEN
THE CONTINUED STRONG LOW LEVEL THERMAL RIDGE. STORM CHANCES COULD
CONTINUE INTO SATURDAY NIGHT...WITH ANOTHER WAVE LIFTING ACROSS THE
BIG BEND REGION AND A LOW LEVEL JET INTERACTING WITH THE BOUNDARY
ACROSS THE NORTHERN FRINGE OF THE FORECAST AREA.

SOUTHWEST FLOW ALOFT WILL CONTINUE ON SUNDAY AS THE SUBTROPICAL
RIDGE SHIFTS ACROSS SOUTHEAST TEXAS AND THE NORTHWEST GULF OF MEXICO
AND THE WESTERN UPPER TROUGH MOVES SLIGHTLY EASTWARD. THE MID LEVEL
THETA-E RIDGE AXIS WILL SHIFT FARTHER WEST...SUPPORTING A SLIGHT
CHANCE OF THUNDERSTORMS ACROSS MOST OF THE FORECAST AREA. ISOLATED
THUNDERSTORMS WILL REMAIN POSSIBLE MONDAY AND TUESDAY WITH THE
THETA-E RIDGE AXIS EXTENDING NORTHEAST TO SOUTHWEST THROUGH THE
CWFA. UNCERTAINTY ON THE LOCATION OF THE SUBTROPICAL RIDGE EXISTS
BEYOND WEDNESDAY...THE GFS BUILDS THIS FEATURE WEST INTO WEST TEXAS
AND SOUTHEAST NEW MEXICO...WHILE THE ECMWF KEEPS IT PARKED FARTHER
EAST ACROSS EAST TEXAS. IF THE EUROPEAN MODEL SOLUTION IS CORRECT...
SOUTHERLY TO SOUTHWESTERLY FLOW ALOFT ON THE WEST SIDE OF THE RIDGE
WOULD SUPPORT CONTINUED SLIGHT CHANCES OF CONVECTION THROUGH THE
MIDDLE TO LATTER HALF OF THE WEEK. TEMPERATURES SHOULD REMAIN ABOVE
NORMAL THROUGH TUESDAY...WITH TEMPERATURES REMAINING NEAR OR ABOVE
THE CENTURY MARK. A SLIGHT COOLING TREND COULD COMMENCE BY THE END
OF THE EXTENDED PERIOD...ALTHOUGH TEMPERATURES STILL LOOK TO BE
SEVERAL DEGREES ABOVE NORMAL.

&&

.FIRE WEATHER...
POOR RECOVERY ACRS THE GDP MTNS AS WELL AS TRANS PECOS. CONCERN FOR
THE DAY WILL PRIMARILY BE THE GDP MTNS WHERE WATCH HAS BEEN UPGRADED
TO WARNING. 10,000 FT WINDS ARE WEAKER THAN YESTERDAY HOWEVER
FORECAST SOUNDINGS SUPPORT MIXED LAYER WINDS OF 20KTS. SFC LOW IN
FAVORED POSITION TO MAINTAIN A WLY GRADIENT OUT INTO THE SE NM
PLAINS. LOW LEVEL THERMAL RIDGE VERY PROMINENT AND LOWER ELEVATIONS
OF GDP MTNS WILL GET INTO THE 90S. NFDRS OBSERVED FIRE DANGER
YESTERDAY WAS HIGH TO VERY HIGH AND WITH WARMER TREND TODAY EXPECT
THAT IT WILL BE THE SAME OF WORSE.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             101  70  99  70  /   0   0  30  30
CARLSBAD NM               101  65 102  66  /   0   0  10  10
DRYDEN TX                 104  74 104  72  /  10  10  30  20
FORT STOCKTON TX          102  72 102  72  /   0  10  30  20
GUADALUPE PASS TX          91  65  92  63  /   0   0  10  10
HOBBS NM                  100  65 101  66  /   0   0  20  20
MARFA TX                   93  59  96  57  /   0  10  20  20
MIDLAND INTL AIRPORT TX   101  69 101  71  /   0   0  20  20
ODESSA TX                 101  69 101  71  /   0   0  20  20
WINK TX                   104  68 105  70  /   0   0  20  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 11 AM THIS MORNING TO 7 PM MDT THIS
     EVENING FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS
     NP/LINCOLN NF/LNZ.

TX...RED FLAG WARNING FROM 11 AM THIS MORNING TO 7 PM MDT THIS
     EVENING FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS.

&&

49/21
Hazardous weather outlook, Jun 12, 3:11 AM MDT, 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
411 AM CDT FRI JUN 12 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-130915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
411 AM CDT FRI JUN 12 2009 /311 AM MDT FRI JUN 12 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED IN THE GUADALUPE
MOUNTAINS THIS AFTERNOON AS HOT AND DRY CONDITIONS COMBINE WITH
SOUTHWEST WINDS OF AT LEAST 15 TO 25 MPH...HIGHER GUSTS POSSIBLE.
THIS WITH THE RECENT DRY PERIOD ACROSS THE MOUNTAINS WILL LEAD TO
VERY HIGH DANGER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS SATURDAY AFTERNOON AND
EVENING OVER THE WESTERN LOW ROLLING PLAINS... PERMIAN
BASIN...LOWER TRANS PECOS...STOCKTON PLATEAU AND BIG BEND. SOME OF
THESE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS
THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Nearby

Red Flag Warnings in New Mexico, 2009Red Flag Warnings in Texas, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.